Doctors Lounge - Pulmonology AnswersBack to Pulmonology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/19/2017.
Forum Name: Chest symptoms
|LMS22 - Sat Apr 05, 2008 4:24 pm||
Hello - I am a 29 year old female, I smoke (< 10 a day), and have family history of heart issues (father mild heart attack - no damage - age 55). I recently had what I can only describe as a panic attack at work. I have a very stressful job and have had constant tightness in my chest, a rapid beating heart, and some shortness of breath. My chest pain is a dull ache that radiates to my back, but is constantly there. My hands get tingly when I sit at the computer (all day at work) too long. When I fall asleep and am woken shortly after, i feel my feel beating very fast. This occasionally happens upon waking as well. I went to my GP this week to find out what was going on. I have been seeing her for several years now, so she knows me pretty well. We've had pretty regular check ups since I have hypothyroidsm that she monitors pretty closely. She immediatlely diagnosed anxiety and prescribed me on Lexapro. She did listen to my heart and lungs, said everything checked out OK and she didn't think there was a problem there. My bp there was 150/90, which is not usual since I am anxious at the dr. I admit that I have anxiety, but it is not somehting that I am unable to control on my own. I am a little put off that she didn't look a little more into it with me. I also explained to her that we would like to try to start a family soon and asked if the medicine would be safe. She said to get off it when we did, but I am reading now that it is not an easy thing to do.
So, after my lenghly explaination (sorry), my main question is, do I go get a second opinion? Can she know there is nothing else wrong by listening to my heart and lungs with a stethascope? Thank you in advance for you time and attention.
|John Kenyon, CNA - Sun Jul 13, 2008 4:37 pm||
Hi there -
First, you do have two big risk factors for future heart disease, one of which is controllable: you have a family history because your father had a heart attack pretty early in life -- and the fact the there was no damage is great, but it doesn't eliminate the fact that it happened, and to a first-degree relative. There's nothing you can do about this, as we don't get to choose our relatives. But that second big risk factor is smoking. If you're wanting to start a family soon you are definitely going to have to give up this habit anyway, so you may as well start now. That's a fact which I won't soft-pedal. It's too big a deal to do that.
So you have some risk factors. That's good to know, so that you can do everything possible to control the ones you can control. You know what you have to do.
You acknowlege being an anxious person, and anxiety can cause all the symptoms you've mentioned, but your doctor has eliminated any reasonable doubt thus far, given your age and history. A stress test might not be a bad idea as well, because of your father's history, but your doctor can tell pretty much all she needs to know, given your personal history and symptoms thus far, via listening and the EKG.
Where your doctor may have dropped the ball is in trying to treat an emotional and physiolgical problem, that being your anxiety. Antidrepressants like Lexipro are increasingly popular for the treatment of anxiety, and if you're finding that it works for you, that's great. If you become pregnant you certainly can stop the drug without any withdrawal syndrome, but you will likely have the anxiety symptoms return. This is a difficult problem, because during pregnancy there aren't too many drugs that can be given a simple green light. However, there sometimes are exceptions, and these are determined by weighing risk vs. benefit. I'm not sure what the risks to a fetus are with Lexipro, but it won't be hard to find out.
Oh, and the tingling you describe, while common in chronic and acute anxietey states, can also be caused by working at a computer or doing other repetiitive motion activities, especially if your posture sags or otherwise goes wrong progressively during the course of the workday, and since you are already anxious, feeling tingling that may be caused by this would only make you more aware of your body and cause more anxiety. Of course the tingling in the extremities can also be caused by hyperventilation, usually caused through deep sighing, sometihng one is more inclined to do if anxious and if sitting in a wrong position during long periods of time at work.
You are always entitled to a second opinion, and in this case I think it would be very wise. I'd also suggest you ask a doctor to refer you to a psychotherapist who specializes in congitive therapy, since you may be able to reduce your anxiety levels through this method and manage without medication, which would be especially helpful during pregnancy.
By all means get a second opinion if you don't feel your current doctor has covered all the bases. Your history might warrant a stress test and you may as well know as much about your overall health as you can before you start a family. But regardless of all that, you need to stop smoking and you need to stop right away, not only for the sake of a possible baby, but also because of your family history of heart disease. It's one risk factor you have the power to remove.
I hope this finds you well and I hope everything works out well for you. Please do keep us updated here.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.